The condition of a stopped function of the liver is known as the acute liver failure. It can last for a few days or several weeks and is most common in people who have not experienced any issues with their liver before.
Yet, it leads to serious health problems, such as increased pressure in the brain and excessive bleeding. However, it turns out that the leading cause of this condition is an overdose of a drug that is found in almost every household-acetaminophen!
It is included in numerous over-the-counter drugs we use on a daily basis, including Theraflu, Tylenol, Excedrin, and NyQuil. It is believed to be included in almost all painkillers and cold medicines and has led to over 2,600 hospitalizations, 56,000 visits to the emergency room, and about 460 deaths annually.
Even at reduced doses, the long-term consumption of this substance has detrimental effects on health. The majority of the cases of an overdose of acetaminophen were a result of the use of more than one drug at a time containing the ingredient, like the use of a painkiller while using a cold medicine.
Acetaminophen is extremely toxic to the liver, and according to a study published in the Journal of American Medical Association, its intake leads to liver damage. This study included 145 healthy volunteers, divided into 3 groups.
The participants in the first group received an acetaminophen/opioid combination, the second group acetaminophen only, and the third group received a placebo. Each individual was only given the recommended amount of acetaminophen.
The team of researcher examined the participants for two weeks and found that the two groups of participants who received acetaminophen had a raised level of a crucial liver enzyme from 31-44%, meaning that this drug results in a liver damage.
It quickly depletes the body of glutathione, an important antioxidant, and this causes stress to the liver and results in an acute liver failure.
Acetaminophen is one of the most harmful medicines on the market and in our households. It is the major cause for calls to Poison Control Centers across the United States – to be more concrete, more than 100,000 instances annually.
Researchers have found that the risk is even additionally in the case of combining acetaminophen with alcohol, like a headache relief pill before drinking, or Tylenol for a hangover. Actually, it raises the kidney damage risk by 123% percent!
According to the PBS News “Taken over several days, as little as 25% above the maximum daily dose — or just two additional extra strength pills a day – has been reported to cause liver damage.”
It is extremely concerning to know that there are numerous products which contain one of the most dangerous drugs on the market in your household.
Millions of people take pills to relieve joint and muscle pain, back pain, or migraines on a daily basis. We strongly suggest that you consider the use of some more natural alternatives, as commercial medicines are rich in acetaminophen, whose overdose is the leading of acute liver failure in the U.S.
Sources and References: